3rd August 2021
#StopTheDeaths encourages all members of the public – including people who use drugs, their families and communities as well as services, policymakers and wider society – to act to prevent overdose deaths.
In 2020, 1,339 people lost their lives to a preventable drug overdose in Scotland.
This year #StopTheDeaths, in the lead up to International Overdose Awareness Day on 31st August, seeks to highlight the role we all have in recognising and intervening when a person overdoses.
Overdose is not a rare occurrence and the difference between an overdose and a fatal overdose depends upon the immediate actions of people present at the time. You could save a life by recognising an overdose.
Seconds can matter and it is vital that people can immediately recognise when someone is experiencing an overdose.
Kirsten Horsburgh, Strategy Coordinator (Drug Death Prevention) said “As International Overdose Awareness Day approaches, we want to take this opportunity to remind everyone, wherever you are in the world, that you do not have to be a medic, someone who uses drugs, or a staff member in a drugs service to take action to prevent drug deaths.
“By spreading awareness of the signs of an overdose we hope to empower people to step in to act in order to save a life.”
The key message of this year’s #StopTheDeaths is
If you see someone who is
And has any other signs –
- Shallow breathing
- Pale skin
- Blue lips
- Pinpoint pupils
Then you should immediately phone 999 and ask for an ambulance and follow the instructions of the emergency services call handler.
Kirsten continues, “the theme of recognising overdose also links to the provision of naloxone. Naloxone is a medication that can reverse the effects of opioid drugs like heroin and we want people from all walks of life to carry it. If you are trained to use naloxone and are provided with your own kit, then carrying it means that not only can you recognise an overdose and provide basic life support, but that you can potentially reverse it whilst the ambulance is on its way.
Throughout August and beyond, we will be sharing resources about recognising the signs of an overdose and carrying naloxone.
You can help us spread the #StopTheDeaths initiative through a number of means which are all on the website.